Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 30, 2002, 10:52 PM EDT for Delta County, Michigan. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 10:52 PM EDT (02:52 UTC)
- Expired
- Jul 31, 2002, 12:00 AM EDT
- In force
- 68 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Delta County, MI
The radar
The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 10:58 PM EDT | Hail 0.75 | Cornell, MI | Penny sized hail was reported. |
| Jul 31, 12:01 AM EDT | Hail 1.75 | Garden, MI | One and three quarter inch diameter hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
082 WUUS53 KMQT 310252 SVRMQT MIC041-310400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1052 PM EDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL MIDNIGHT EDT * AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ESCANABA. THE STORM WAS MOVING EAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... ESCANABA AT 1100 PM EDT GLADSTONE AT 1105 PM EDT STONINGTON AT 1110 PM EDT RAPID RIVER AT 1115 PM EDT ENSIGN AT 1125 PM EDT NAHMA JUNCTION AT 1140 PM EDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN MRD WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:50 PM EDT, 7 hours 2 minutes earlier.
Area forecast discussion, Jul 30, 3:50 PM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 350 PM EDT TUE JUL 30 2002 MAIN FORECAST CONCERNS ARE POPS THRU THU MORNING...AND SEVERE POTENTIAL WED AFTN/NIGHT. LATEST SURFACE ANALYSIS SHOWS A WEAKENING COLD FRONT EXTENDING FROM MN THROUGH SD...WITH BROAD HOT/HUMID SWLY FLOW AHEAD OF IT. A WEAK SFC TROUGH IS MOVING THRU THE AREA ATTM...AS WINDS OVER THE WESTERN UP ARE WEST AND THE EASTERN UP WINDS REMAIN SW. WITH COLD FRONT TO THE WEST...NOT MUCH SFC DRYING TONIGHT SO TEMPS SHOULD STAY UP WELL ABV GUIDANCE TONIGHT. OTHERWISE...A VORT MAX OVER WY TONIGHT WILL MOVE EAST TONIGHT...HELPING TO DEVELOP AND MCS ALREADY FORMING OVER SD/SRN MN. SEEMS LIKE ATMOSPHERE IS JUST TOO DRY AND CAPPED TO POP ANY THUNDERSTORMS OFF OVER THE AREA TODAY/THIS EVENING (PER GOES SOUNDINGS) DESPITE IMT WARMING TO 90/68 AND A SFC TROF MOVING THRU THE AREA AND CAPE 2000-2500 J/KG ACROSS THE AREA. INITIALLY CONTINUED WITH SCT POPS THIS EVENING. BUT GIVEN LACK OF ANY SIGNIFICANT ACTIVITY ON RADAR...HAVE OPTED TO PULL POPS THIS EVENING. LATE TONIGHT/WED MORN...FRONT MOVES S OF THE AREA THIS EVENING BUT SHOULD MOVE N AGAIN AS THE MORNING GOES ON. THE ABV MENTIONED VORT MAX AND ASSOCIATED MCS SHOULD MOVE INTO THE AREA BEFORE SUNRISE AND EXIT THE EAST BY AFTN. WITH THE STRONG WLY FLOW ALOFT...H7-H5 LAPSE RATES WILL INCREASE TO 7.5C/KM BY MORNING WITH ELEVATED CAPE VALUES AROUND 1300 J/KG. DECENT UNIDIRECTIONAL SHEAR IS NOTED IN THE LOWEST 2 KM...AS 850 MB LLJ NOSES INTO THE AREA. BEING THAT THE CONVECTION WOULD BE ELEVATED IN NATURE...SVR HAIL WOULD BE THE MAIN THREAT. WET BULB ZERO HEIGHTS AROUND 10.5 KFT WOULD SUPPORT THIS. WILL THEREFORE CONTINUE WITH SMALL 30 POPS FOR LATE TONIGHT. NO SVR WORDING TONIGHT AS SPC PULLED THE UP OUT OF THE THEIR SLIGHT RISK AREA. FORECAST STARTS TO GET A LITTLE MORE INTERESTING LATE WED AFTN AND WED NIGHT AS THE DYNAMIC COLD FRONT/TROUGH APPROACHES THE AREA. 12Z RUN ABOUT 6-12 HOURS SLOWER WITH THE EASTWARD PROGRESS OF THE FRONT...HOWEVER AM NOT TOTALLY GOING TO BUY OFF ON THAT QUITE YET GIVEN THE FAST AND ZONAL FLOW ALOFT AND SINCE THE ASSOCIATED VORT MAX IS STILL OVER THE DATA VOID REGION OFF THE BRITISH COLUMBIA COAST. THIS MAKES THE FORECAST A LITTLE MORE TRICKY...AND THUS CONFIDENCE IS NOT AS HIGH WITH FORECAST DETAILS. EVEN IF THE SLOWER SOLN IS CORRECT...THERE REMAINS PLENTY OF INSTABILITY THROUGH THE EVENING AND EVEN THE OVERNIGHT AS CAPE REMAIN ABV 3000 J/KG THROUGH 05Z AT IWD...WITH HIGH 0-6KM SHEAR AND 0-3KM HELICITY VALUES. THERE ALSO IS A 35-40 KT SW 850 LLJ ON THE SOUTH SIDE OF A 70 KT WESTERLY 500 MB SPEED MAX THAT WILL ENHANCE SHEAR LATE IN THE AFTN/EVENING. SEEMS LIKE BEST INSTABILITY AND HODOGRAPH CURVATURE WILL BE OVER THE NRN MN TMRW AFTN...SO MOST LIKELY SCENARIO WILL BE SUPERCELL ACTIVITY WITH POSSIBLE TORNADOES AHEAD OF THE FRONT IN MN DURING THE AFTN. THEN IT SHOULD FORM INTO BOW SEGMENTS WITH ISOLATED SUPERCELLS AS IT MOVES TOWARD THE UP IN THE EVENING. LFC HEIGHTS ARE ABV 2000 M SO CHANCE FOR TORNADOES IS LOW HERE. MAIN PROBLEM OVER THE UP WILL BE WIND GUSTS TO 70 MPH WITH HAIL ABOVE 1 INCH. ONE NOTE...WILL BE INTERESTING TO SEE WHAT HAPPENS DURING THE AFTN TMRW IF THERE ARE LEFTOVER BOUNDARIES FROM MCS. CAP IS PRETTY STRONG DURING THE AFTN DUE TO SIGNIFICANT 800 MB WAA...SO IT IS UNCERTAIN WHETHER CONVECTION WILL BE ABLE TO BREAK THRU THE CAP EVEN IF THERE ARE BOUNDARIES. WILL GENERALLY LEAVE THE FORECAST THE SAME FOR WED AFTN...WITH THE FAR WEST HAVING THE TSTM CHANCES LATE DUE TO THETA-E RIDGE NOSING INTO AREA LATE. WILL CONTINUE LIKELY WORDING ON WED NIGHT. AREA STILL UNDER MODERATE RISK OF SVR BY SPC DAY 2. FRONT SHOULD CLEAR THE AREA DURING THE MORNING THU. NO MAJOR CONCERNS BEHIND THE FRONT OTHER THAN A LITTLE AFTN CU. DECENT MIXING DURING THE AFTN SHOULD YIELD BRZY CONDITIONS WITH WINDS 20-30KT IN MIXED LAYER. TEMPS AND DWPTS MUCH MORE REASONABLE...GENERALLY NEAR NGM MOS GUIDANCE. NO MAJOR CHANGES ON FRIDAY AS HIGH PRES REMAINS OVER THE AREA. DRY WITH NEAR NORMAL TEMPS. EXTENDED/SAT-TUE/...NO MAJOR CHANGES PLANNED TO THE ZONES. MRF/UKMET ABOUT 24 HOURS FASTER THAN THE ECMWF IN MOVING A TROUGH OVER THE AREA. THE UK/MRF BRING THE TROUGH THROUGH SUNDAY...AND THE ECMWF WAITS UNTIL MONDAY MORNING. OTHER THAN THAT...MODELS ARE FAIRLY CONSISTENT IN KEEPING A GENERAL ZONAL FLOW NR THE CANADIAN BORDER THRU SUNDAY. WILL PROBABLY BE TOUGH TO TIME THE INDIVIDUAL SHORT WAVES SO WILL LEAVE CHC POPS IN FOR SAT AND SUNDAY. OPERATIONAL MRF IS FASTER AND MORE AMPLIFIED THAN THE ENSEMBLE MEMBERS ON MONDAY AND TUESDAY. HOWEVER...ALL SHOW TROUGHINESS AND NWLY FLOW OVER THE AREA MONDAY AND TUE SO WILL CONTINUE WITH DRY AND NEAR NORMAL TEMPS. .MQT...NONE. MRD
In the hours before
Local storm report, Jul 30, 10:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM DAGGETT MI WIND DAMAGE
07/30/02 MENOMINEE TREES COVERING ROAD
1020 PM 3E STEPHENSON MI .75 INCH HAIL
07/30/02 MENOMINEE
1025 PM 6 N MENOMINEE MI WIND DAMAGE
07/30/02 MENOMINEE TREES COVERING RANGE LINE
RD. AND BIRCH CREEK RD.
CVKINGThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:14 PM EDT | Special Marine Warning | MQT | 91 min | |
| Jul 30, 10:38 PM EDT | Severe Thunderstorm Warning | MQT | Iron | 52 min |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 31, 12:00 AM EDT | Severe Thunderstorm Warning | MQT | Delta, Schoolcraft | 45 min |
| Jul 31, 8:15 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 60 min |
| Jul 31, 9:28 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 62 min |
| Jul 31, 9:30 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 60 min |
| Jul 31, 9:52 AM EDT | Severe Thunderstorm Warning | MQT | Menominee | 53 min |
| Jul 31, 10:18 AM EDT | Special Marine Warning | MQT | 87 min | |
| Jul 31, 10:26 AM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 64 min |
| Jul 31, 10:30 AM EDT | Severe Thunderstorm Warning | MQT | Delta | 60 min |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:48 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 27 min |
| Jul 31, 3:41 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 64 min |
| Jul 31, 3:57 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 48 min |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:27 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 78 min |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 5:01 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 74 min |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 31, 5:35 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 70 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.